Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 40, NWS Wilmington, NC

May 9, 2021

NWS Wilmington, NC issued this small craft advisory at May 9, 2021, 3:03 AM EDT. It took effect at May 9, 2021, 7:00 PM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 9, 2021, 3:03 AM EDT (07:03 UTC)
In effect from
May 9, 2021, 7:00 PM EDT
Expired
May 10, 2021, 5:54 PM EDT
In force
23 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

105 
WHUS72 KILM 090703
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
303 AM EDT Sun May 9 2021

AMZ250-252-254-256-092000-
/O.NEW.KILM.SC.Y.0040.210509T2300Z-210510T1100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
303 AM EDT Sun May 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EDT MONDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 7 PM this evening to 7 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
089 
WHUS72 KILM 091949
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
349 PM EDT Sun May 9 2021

AMZ250-252-254-256-100800-
/O.EXT.KILM.SC.Y.0040.210509T2300Z-210511T0000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
349 PM EDT Sun May 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO
8 PM EDT MONDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 ft expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 7 PM this evening to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

IGB
006 
WHUS72 KILM 100738
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
338 AM EDT Mon May 10 2021

AMZ250-252-254-256-101545-
/O.CON.KILM.SC.Y.0040.000000T0000Z-210511T0000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 AM EDT Mon May 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt, 30 kt
  off Cape Fear this morning. Seas 3 to 6 ft, highest in the
  vicinity of Cape Fear.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
894 
WHUS72 KILM 101325
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
925 AM EDT Mon May 10 2021

AMZ250-252-254-256-102000-
/O.CON.KILM.SC.Y.0040.000000T0000Z-210511T0000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
925 AM EDT Mon May 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
921 
WHUS72 KILM 101912
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
312 PM EDT Mon May 10 2021

AMZ250-252-254-256-110000-
/O.CON.KILM.SC.Y.0040.000000T0000Z-210511T0000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
312 PM EDT Mon May 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
763 
WHUS72 KILM 102154
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
554 PM EDT Mon May 10 2021

AMZ250-252-254-256-102300-
/O.CAN.KILM.SC.Y.0040.000000T0000Z-210511T0000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
554 PM EDT Mon May 10 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

9

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at May 9, 1:29 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 9, 1:29 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
129 AM EDT Sun May 9 2021

.SYNOPSIS...
A weak warm front will lift across the area on Sunday. A cold
front will bring a chance of showers and thunderstorms Monday
night followed by cooler air through mid-week and a chance of
more rain mid-week, as a front stalls nearby.

&&

.NEAR TERM /THROUGH MONDAY/...
Upper level ridge with stable dry air in place over the Carolinas
will bring benign weather over the next 36 hours. Surface high
pressure system moving across the southeast will bring a wind today
will bring a wind shift from the west to the northwest with variable
directions overnight before a return to southerly flow overnight
into Sunday.  With a lingering pressure gradient between the SE high
pressure and a low pressure system moving across the NE, gusty winds
as high as 25 to 30 mph across the area is possible through sunset
this evening. Temperatures and moisture (dew points) increase into
Sunday with the return of south winds with wind gust potential once
again as another low pressure system moves across the Ohio River
valley. No chances for precipitation expected.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A broad shortwave trough will move across the region
Monday with the surface front moving across late Monday. Good chance
to even likely pops remain in place with the system via excellent
forcing and decent moisture. A marginal risk for severe weather is
in place as well for some areas moreso northern counties. Some
differences in the forecast for Tuesday as parts of guidance wants
to paint a drier scenario while others keep the front around along
with higher moisture. Have opted to address with low chance pops.
The battle for summer and spring like temperatures continues with
summer values Monday and much cooler (lower to middle 70s) Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A seemingly fine line between a drier forecast and rather
unsettled scenario as medium range continues to struggle with
the position of a front to the south and its associated
moisture. The ECMWF is drier with the GFS the wetter of the two
even advertising cyclogenesis offshore later in the period.
Citing collaboration with adjacent offices maintained the
gradient of higher pops south with a mention elsewhere.
Temperatures of course will be highly dependent on the eventual
moisture layout but overall a bit below normal.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR through the 06Z TAF period. Main story will be gusty winds
again this aftn, this time out of the SSW and gusting up to
around 25 kt ahead of an approaching cold front. Mainly high
clouds this TAF cycle, but this afternoon will likely see FEW050
in heating, co-joining sheets of thin cirrus. Some low-level
shear also possible tonight over inland areas.

Extended Outlook...Cold front approaches Monday with chance for
sub-VFR conditions and precipitation Monday night through early
Tuesday, and again Wednesday and Thursday.

&&

.MARINE...
Through Sunday Night...Seas between 2 and 4 feet with wind gusts
approaching 25 kts will create marginally hazardous conditions for
inexperienced mariners and smaller water craft for the NC coastal
waters through this evening. Conditions improve overnight with seas
around 2 to 3 feet calming but variable shifting winds under 10
kts. Ahead of an approaching cold front to start the week, seas
will increase as high as 4 to 6 feet Sunday night with SSW
winds 20 kts gusting to 30 kts. These conditions will likely
create another round of hazards for near shore boating
interests.

Monday through Thursday...A decent southwest flow will be in
place Monday on the order of 15-20 knots ahead of a cold front.
The persistence and modest strength of this fetch will probably
lead to a marginal Small Craft Advisory. Beyond Monday it seems
a northeast to perhaps easterly flow at times will be in place.
Wind speeds will be 10-15 knots perhaps a bit stronger at
times. Significant seas are indicative of the winds with a
healthy 3-5 feet possibly higher at times especially later in
time.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...08/MAS
MARINE...MCK/SHK
Hazardous weather outlook, May 8, 8:37 PM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
837 PM EDT Sat May 8 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
100045-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
837 PM EDT Sat May 8 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-100045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
837 PM EDT Sat May 8 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory likely Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:42 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
May 9, 7:42 PM EDTRip Current StatementILMBrunswick24 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.